Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Charleston, WV

June 23, 20178 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 23, 2017, 9:24 PM EDT for 8 counties in West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 9:24 PM EDT (01:24 UTC)
Expired
Jun 24, 2017, 12:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV, Ritchie County, WV, Taylor County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS51 KRLX 240124
FFWRLX
WVC013-017-021-033-041-085-091-095-240430-
/O.NEW.KRLX.FF.W.0032.170624T0124Z-170624T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
924 PM EDT FRI JUN 23 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Calhoun County in north central West Virginia...
  Ritchie County in northwestern West Virginia...
  Doddridge County in northern West Virginia...
  West central Taylor County in northern West Virginia...
  Gilmer County in north central West Virginia...
  Northwestern Lewis County in northern West Virginia...
  Tyler County in northern West Virginia...
  Harrison County in northern West Virginia...

* Until 1230 AM EDT

* At 924 PM EDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to one inch of rain
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clarksburg, Weston, Harrisville, Glenville, Middlebourne,
  Grantsville, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem,
  Sistersville, Pennsboro, Lumberport, West Union, Anmoore, Jackson
  Mill, Arnoldsburg, Cedar Creek State Park and North Bend State
  Park.

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3956 8081 3947 8071 3943 8058 3947 8048
      3938 8001 3926 8018 3911 8023 3912 8037
      3872 8098 3861 8108 3864 8116 3892 8128
      3903 8116 3904 8125 3915 8133 3931 8122
      3934 8100 3949 8103 3956 8100 3959 8094

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:12 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 23, 9:12 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
912 PM EDT Fri Jun 23 2017

.SYNOPSIS...
Remnants of Cindy and a cold front to provide rounds of heavy
rain into tonight. Cooler Sunday through Tuesday, with upper
level disturbances possibly providing a few light showers.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 912 PM Friday...

Latest radar mosaic shows the center of the remains of Cindy
were moving across eastern Kentucky. A large area of showers
with embedded storms had spread across much of our forecast
area. Have received reports of water issues with this precip.
In addition, have received a few reports of trees down with some
of the stronger storms.

Only real change that I have made was to lower the chances of
thunderstorms during the overnight hours. Otherwise, forecast is
generally on track.

As of 230 PM Friday...

Models have the remnants of Cindy riding up along a cold front
that will move east southeast across the area later this
afternoon and tonight. The aforementioned systems and
associated precip will exit the mountains for the most part
prior to dawn Saturday morning. Mid level dry slot and breaks in
the clouds over NE Ky and much of WV, well ahead of the
aforementioned systems, will continue to generate scattered
showers and isolated storms this afternoon and evening in the
tropical like atmosphere ahead of Cindy. PW's above 2 inches.
Looking for the main organized band of heavy convection,
associated with Cindy and the cold front, to first move across
southeast OH and northwest WV this afternoon, then shifting
eastward with the system later afternoon and tonight. Some of
the storms may be severe, with mainly damaging winds, over the
northwestern half of the area this afternoon and evening as the
leading edge of the main band arrives. Inserted mention of heavy
rain. Otherwise, clouds will tend fill in with heating this
afternoon. Flash flood watch continues til 6 AM Saturday
morning, along with a severe thunderstorm watch for the
northwest half of the area til 10 PM this evening.

For Saturday, with the precip gone early and clouds decreasing,
expect a cooler and dry day with brisk west to northwest winds.
However, with the increased sunshine adn drier air, temperatures
will be similar to Friday.

As of 600 AM Friday...

Previous forecast remains on track. No changes necessary attm.

As of 345 AM Friday...

Deep southwest flow will bring moisture associated with tropical
depression Cindy to the area through tonight. Models show high
dewpoints...in the upper 60s...and pwats reaching 2 inches
suggest showers and storms could produce heavy rain. Available
moisture, diurnal heating, deep layered shear exceeding 50 knots
and sfc CAPE values exceeding 2000 J/Kg mainly along the OH
River suggest some storms could produce damaging winds and
periods of heavy rain. The freezing level is about 15 kft.
Therefore the threat for large hail is low.

SPC have portions of southeast OH and WV and northeast KY in a
slight risk for severe thunderstorms today and tonight. A flash
flood watch is in effect for the entire CWA until 6 AM Saturday.

Tonight, the remaining circulation associated with Cindy will be
passing over the forecast area. Meanwhile, a cold front will push
east reinforcing instability and moisture. Very heavy rain is more
likely tonight.

Total QPF of near one inch is forecast across southeast OH, and
decrease towards the east. Tonight, the rainfall axis shifts to
the east diagonally across central WV with a QPF maxima of 2
inches across northeast KY, and 1 to 1.5 inches elsewhere.

Overall, in the next 24 hours can expect a widespread 1.5 to 3
inches with locally heavy amounts through tonight.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 225 PM Friday...

High pressure will result in dry weather into Sunday.

A cold front should sweep across portions of the region Monday
into Monday night bring a chance of showers and storms.

Temps will remain below normal through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 225 PM Friday...

Cool high pressure will build in on Tuesday bringing rain
chances to an end.

Below normal temps should prevail Tuesday into Wednesday before
southerly winds result in near normal readings for the remainder
of the region.

Another system approaching the region from the northwest will
result in increasing chances for showers and storms beginning on
Thursday which should continue into Friday.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
00Z Saturday thru 00Z Sunday...
As of 755 PM Friday...

Latest radar mosaic shows circulation associated the remains of
Cindy was pushing east across portions of eastern Kentucky. A
large area of showers with some embedded thunderstorms with
mvfr..lcl ifr...isold lifr...conditions extended from eastern
Kentucky northeast across Southeast Ohio and the northwest half
of West Virginia.

This area of showers and isold storms with the IFR or worse
conditions should spread east across the entire region through
07z. A cold front currently moving southeast toward the area
will push southeast overnight...before exiting the region aft
10Z. As the front pushes southeast...expect the precipitation
should come to an end with conditions slowly improving.

By 15Z...expect VFR conditions should prevail across the entire
area.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium through 06Z...Low afterwards.

ALTERNATE SCENARIOS: Timing and duration of MVFR/IFR conditions
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 06/24/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    M    H    M    L    L    L    L    L    L    L
HTS CONSISTENCY  L    M    M    L    H    L    L    L    L    L    M    L
BKW CONSISTENCY  H    H    M    H    M    L    L    L    M    M    H    L
EKN CONSISTENCY  H    M    M    H    H    L    M    M    M    M    L    L
PKB CONSISTENCY  M    M    L    L    L    L    L    L    L    L    M    L
CKB CONSISTENCY  M    M    M    M    M    M    L    L    M    L    L    L

AFTER 00Z SUNDAY...
IFR possible in river valley fog Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ005>011-
     013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until 6 AM EDT Saturday for OHZ066-067-075-
     076-083>087.
KY...Flash Flood Watch until 6 AM EDT Saturday for KYZ101>103-105.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ003-004.

&&

SYNOPSIS...JSH/JMV
NEAR TERM...JSH/JMV
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JSH
Hazardous weather outlook, Jun 23, 8:53 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
853 PM EDT Fri Jun 23 2017

KYZ101>103-OHZ083-085>087-WVZ007>011-017-019-020-250100-
Greenup-Carter-Boyd-Jackson OH-Meigs-Gallia-Lawrence OH-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-
853 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ016-018-029>032-040-250100-
Roane-Calhoun-Gilmer-Lewis-Harrison-Taylor-Barbour-
853 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ105-OHZ066-067-075-076-084-VAZ003-004-WVZ005-006-013>015-024>028-
033-034-039-515>526-250100-
Lawrence KY-Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan-
Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
853 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia and much
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 23, 8:45 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLASH FLOOD      RUSSELL                 38.51N  82.70W
06/23/2017                   GREENUP            KY   911 CALL CENTER

            FLOODING IN THE TOWN OF RUSSELL AND RACELAND. FLOODING
            REPORTED ALONG SR 827.

&&

EVENT NUMBER RLX1700487

SL
Local storm report, Jun 23, 8:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      8 WNW ATHENS            39.37N  82.23W
06/23/2017                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 56 FLOODED AND CLOSED IN BOTH DIRECTIONS
            BETWEEN ATHENS AND VINTON COUNTY LINE.

&&

EVENT NUMBER RLX1700488

JS
Local storm report, Jun 23, 9:09 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
909 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLASH FLOOD      HUNTINGTON              38.41N  82.43W
06/23/2017                   CABELL             WV   EMERGENCY MNGR

            5TH AVENUE AND 8TH STREET VIADUCT IS FLOODED AND
            CLLOSED

&&

EVENT NUMBER RLX1700489

JS
Special weather statement, Jun 23, 9:19 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
919 PM EDT FRI JUN 23 2017

KYZ105-WVZ005-013-015-024>027-034-515-517-519-240315-
Lawrence-Wyoming-Northwest
Raleigh-Clay-Boone-Kanawha-Lincoln-Northwest
Nicholas-Logan-Wayne-Mingo-Northwest Fayette-
919 PM EDT FRI JUN 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAWRENCE...
SOUTHWESTERN NICHOLAS...MINGO...CENTRAL KANAWHA...LINCOLN...
NORTHWESTERN RALEIGH...NORTHWESTERN WYOMING...WAYNE...LOGAN...CLAY...
FAYETTE AND BOONE COUNTIES...

At 918 PM EDT, strong thunderstorms were clustered near Charley, or
near Louisa, moving east at 40 mph.

Locations impacted include...
Charleston, Williamson, Madison, Fayetteville, Louisa, Logan, Clay,
Blaine, Yatesville Lake State Park, Oak Hill, Montgomery, Chesapeake,
Marmet, Mount Hope, Ansted, Oceana, Belle, Chapmanville, Cedar Grove
and East Bank.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 34 and 38.
 Interstate 77 in West Virginia between mile markers 96 and 99.
 West Virginia Turnpike between mile markers 51 and 95.
 Route 119 between mile markers 1 and 65, and near mile marker 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3804 8299 3814 8288 3825 8184 3849 8124
      3861 8109 3841 8093 3811 8087 3803 8096
      3784 8128 3761 8185 3761 8217 3765 8218
      3763 8221 3768 8230 3776 8231 3781 8240
      3796 8253 3788 8262 3800 8294 3797 8299
TIME...MOT...LOC 0118Z 251DEG 49KT 3803 8267

21
Local storm report, Jun 23, 9:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     CLARKSBURG              39.28N  80.33W
06/23/2017                   HARRISON           WV   911 CALL CENTER

            POWER LINES DOWN ALONG SYCAMORE STREET IN CLARKSBURG.
            TIME ESTIMATED RADAR

&&

EVENT NUMBER RLX1700490

SL
Local storm report, Jun 23, 9:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SALEM                   39.28N  80.57W
06/23/2017                   HARRISON           WV   911 CALL CENTER

            REPORTS OF POWER LINES DOWN ALONG HALLS RUN ROAD IN
            SALEM. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX1700491

SL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:00 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam, Wayne7 hr
Jun 23, 8:00 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Taylor45 min
Jun 23, 8:05 PM EDTTornado WarningRLXJackson10 min
Jun 23, 8:26 PM EDTFlash Flood WarningRLXCabell, Jackson, Kanawha, Lincoln, Mason, Putnam and 3 more4 hr
Jun 23, 8:35 PM EDTFlash Flood WarningRLXPutnam4 hr
Jun 23, 8:42 PM EDTSpecial Weather StatementRLXTaylor33 min
Jun 23, 9:19 PM EDTSpecial Weather StatementRLXBoone, Clay, Fayette, Kanawha, Lincoln, Logan and 2 more116 min
Jun 23, 9:41 PM EDTFlash Flood WarningRLXBoone, Braxton, Clay, Fayette, Kanawha, Lincoln and 6 more3 hr
Jun 23, 10:28 PM EDTSpecial Weather StatementRLXMcDowell92 min
Jun 23, 10:48 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming72 min
Jun 23, 11:06 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Lewis, Pocahontas, Randolph, Taylor and 2 more114 min
Jun 24, 2:55 AM EDTAreal Flood WarningRLXCabell, Wayne3 hr
Jun 24, 6:11 AM EDTAreal Flood WarningRLXWood18 hr

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.